Idaho, 2023Flash Flood and Debris Flow in Idaho, May 21, 2023
May 21, 2023 · NWS OTX · 2 events in 1 county or zone
A slow moving thunderstorm brought heavy rain to the Russell Mountain Burn Scar. The rain and snow melt washed out area road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm brought heavy rain to the Russell Mountain Burn Scar. The rain and snow melt washed out area road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 1:58 PM PST, 1 hour 2 minutes earlier.
Area forecast discussion, May 21, 1:58 PM PST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
258 PM PDT Sun May 21 2023
.SYNOPSIS...
Thunderstorms will continue through the evening and into the early
morning hours on Monday. Some of the strongest storms will be
capable of large hail, damaging winds and torrential rain this
weekend. The weather will settle down for the work week with
significantly cooler temperatures and far less moisture. Highs
will be in the 60s and mid 70s for Monday and Tuesday and then
slowly warm thereafter.
&&
.DISCUSSION...
...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING
OVER EASTERN WA INTO NORTH IDAHO...
Tonight and Monday: While the threat of severe thunderstorms
continue to weaken overnight, general thunderstorms will still
continue over the Idaho Panhandle through early Monday morning. The
threats from these storms are expected to be small hail, gusty
winds, and brief heavy downpours. The front is expected to exit the
region by mid morning Monday and the region will be a drier flow
pattern with decreasing precip chances but breezy winds across the
Basin. Gusts are expected to be in the mid 20s to low 30s MPH. Highs
for the day will be in the 60s to low 70s.
Tuesday through Thursday: A low will be positioned in lower BC and
Alberta areas and slowly weaken. While it continues to bring cool,
moist Pacific air into the region, it will lead to showers along the
northern mountains, East Cascades, and Idaho Panhandle. An isolated
thunderstorm is possible with the showers along the northern
mountains. By late Wednesday, a quick ridge will overcome the Low
and lead to a brief stable pattern for Thursday as a trough begins
to press into the Pacific coast. Highs will be in the 70s. Lows will
be in the upper 40s and low 50s.
Friday and the weekend: The trough will push the Inland Northwest
late Friday and through the weekend. It is expected to bring another
round of showers to the region. Precipitable water amounts are half
to three quarters of an inch which is around 120% of normal. It
leads to rain amounts of a couple of tenths at most. Highs will be
in the 70s to low 80s. Lows will be in the upper 40s and 50s. /JDC
&&
.AVIATION...
00Z TAFS: Afternoon destabilization over northeast Washington and
the Idaho Panhandle is generating severe thunderstorms capable of
hail larger than quarters and locally heavy rainfall through 02z
Sunday. Breezy southwest winds will prevail after 00Z Monday. LWS
and Camas Prairie areas could see an evening period of convection
with small hail and thunderstorms through 04Z. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 66 43 67 44 74 / 50 20 20 0 0 0
Coeur d'Alene 51 65 43 67 44 74 / 70 20 20 10 0 0
Pullman 47 63 41 66 44 71 / 60 10 0 0 0 0
Lewiston 56 71 47 73 49 79 / 70 10 0 0 0 0
Colville 50 65 43 65 42 73 / 60 80 60 30 10 0
Sandpoint 52 62 44 64 44 71 / 80 50 40 20 10 0
Kellogg 51 61 45 65 46 71 / 80 50 10 10 0 0
Moses Lake 47 71 42 72 46 78 / 10 0 0 0 0 0
Wenatchee 50 68 47 71 49 76 / 0 0 0 0 0 0
Omak 52 69 47 69 47 76 / 30 40 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Local storm report, May 21, 1:58 PM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
258 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 WNW ADDY 48.37N 117.90W
05/21/2023 E1.75 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
0252 PM HAIL ADDY 48.35N 117.84W
05/21/2023 E1.50 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
&&Special weather statement, May 21, 2:03 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Spokane WA
303 PM PDT Sun May 21 2023
WAZ038-212245-
Okanogan Highlands WA-
303 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of northwestern Ferry
County through 345 PM PDT...
At 303 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Sherman Pass, or 36 miles northeast of Omak, moving
north at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Republic, Curlew Lake State Park, and Malo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4860 11877 4862 11883 4891 11882 4884 11850
TIME...MOT...LOC 2203Z 200DEG 23KT 4864 11880
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SVHSpecial weather statement, May 21, 2:26 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
326 PM PDT Sun May 21 2023
WAZ037-212300-
Northeast Mountains WA-
326 PM PDT Sun May 21 2023
...Strong thunderstorms will impact portions of northeastern Stevens
and northwestern Pend Oreille Counties through 400 PM PDT...
At 326 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 33 miles north of Colville to 24 miles
northwest of Nordman. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Metaline Falls and Metaline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4893 11722 4874 11749 4900 11778 4900 11739
TIME...MOT...LOC 2226Z 246DEG 31KT 4900 11766 4879 11741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FewkesSpecial weather statement, May 21, 2:35 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
335 PM PDT Sun May 21 2023
WAZ037-212315-
Northeast Mountains WA-
335 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of southeastern
Stevens, north central Spokane and south central Pend Oreille
Counties through 415 PM PDT...
At 335 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deer Park, or 24 miles north of Spokane, moving northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Sacheen Lake and Clayton.
This includes the following highways...
U.S. Highway 2 in Washington between mile markers 314 and 325.
U.S. Highway 395 in Washington between mile markers 182 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4794 11755 4800 11766 4825 11744 4810 11717
TIME...MOT...LOC 2235Z 221DEG 19KT 4802 11754
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SVH
Special weather statement, May 21, 2:48 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Spokane WA
348 PM PDT Sun May 21 2023
WAZ038-043-212330-
Okanogan Valley WA-Okanogan Highlands WA-
348 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of southeastern
Okanogan County through 430 PM PDT...
At 348 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Nespelem Community, or 17 miles southeast of Omak,
moving north at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Disautel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4814 11917 4818 11939 4845 11937 4839 11899
TIME...MOT...LOC 2248Z 191DEG 16KT 4823 11927
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SVH
Local storm report, May 21, 2:59 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
359 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL CLAYTON 47.99N 117.56W
05/21/2023 E0.70 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
0330 PM HAIL 1 NNW TIGER 48.70N 117.41W
05/21/2023 E0.50 INCH PEND OREILLE WA TRAINED SPOTTER
COVERED THE GROUND. ACCOMPANIED WITH HEAVY
RAIN.
&&Flash Flood, Boundary
- When
- May 21, 3:00 PM PST to 6:00 PM PST
- Where
- Boundary County, 9.71 mi SW of Copeland to 9.98 mi SW of Copeland
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 48.800, -116.530
Heavy rain and snow melt led to road washout along the Ball Creek Road. Rain fall amounts were from area observations ranged from 0.3-0.6. It is in the area of the Russell Mountain Burn Scar.
Debris Flow, Boundary
- When
- May 21, 4:00 PM PST to 5:00 PM PST
- Where
- Boundary County, 12 mi NW of Bonners Ferry to 9.18 mi SW of Copeland
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.823, -116.506
Debris flow from the Russell Mountain burn scar due to rain and snowmelt at the higher elevations. Mud, logs and rocks moved downslope and covered parts of Ball Creek Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 21 to 22, 20233 deaths · 2 events
- Flood in Colorado, May 21, 20231 death · 1 event
- Damaging Winds and Heavy Rain in Idaho, May 21 to 25, 202360 kt wind · 13 events
- Debris Flow and Hail in Nevada, May 21, 202352 kt wind · 3 events
- Hail in New Mexico, May 21, 20231 in hail · 2 events
- Hail and Damaging Wind in Florida, May 21, 2023$1,000 · 1 in hail · 2 events
- Debris Flow and Hail in Montana, May 21, 20231 in hail · 2 events
- Hail in Oregon, May 21, 20231.5 in hail · 2 events
- Flood and Damaging Wind in California, May 21, 202357 kt wind · 2 events
- Hail and Damaging Wind in Idaho, May 21, 2023$5,000 · 52 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, May 21, 20231 event
- Damaging Wind in New Mexico, May 21, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104277, 1116418.